New to this forum

I asked a question last week and everyone was most helpful. So I thought I would venture forth again. I started with AF 5 years ago. Suddenly one night my heart began to rock and roll and I ended up in casualty. It was the most terrifying experience ever! It has not happened since and my heart rate is fine. However, when I went to the GP to say I kept getting ectopic beats she prescribed a beta blocker. I had the impression she gave it me to calm ME down rather than my heart because my heart rate was in the region of 66 BPM at the time. I also take flecanide and an anticoag. After reading some of these posts, I am now begining to wonder if I should be taking anything other than anticoag. Is anyone else on here in a similar situation? Thanks

9 Replies
oldestnewest

If you are taking flecainide then you must have seen a Cardiologist or an Electrophysiologist. My understanding is that taking a beta blocker along with the flecainide is the norm. If I were you I would discuss your ongoing medication with a specialist and if you haven't seen an EP then try to do so.

1 like
Reply

Thank you for this. I have never heard of an EP. The more I have talked to people, the more I understand that people who have my kind of AF don't take anything other than anticoagulation. I did see a cardiologist at the begining and he gave me nothing other than Warfarin (am now on new drug). When I went back 6 months later I explained how anxious I was about the condition (though had no symptoms at that time) and he said I could take flecanide 'if I wanted to'. I now am wondering if I am taking drugs I do not need.

Reply

Hopefully you have had a coronary artery MRI or similar to exclude coronary artery disease. This is good practice if starting flecainide. Ask your doctor

1 like
Reply

Nope. Had echo gram and 24 hour monitor ecg but nothing else!

Reply

Hi Callingbird, I have PAF with irregular episodes and for me the Flecainide made me feel rather 'rubbish' problems when taken regularly, so I just carry a supply for when I have an episode (pill-in-pocket). This shortens rather than prevents the episodes, but is the best option for me. I don't know what your other symptoms may be (hypertension for instance) that require anticoagulants or beta-blockers, but with a CHADS2 score of 0, my cardiologist doesn't even see the need for me to take anticoagulants. I'm no specialist, but my opinion is that you ought to see a cardiologist for a full MOT and only take the medications needed. Here's a link to a website that lets you do the test for yourself mdcalc.com/cha2ds2-vasc-sco... I hope my layman's opinion helps.

Reply

It's really gold standard care to exclude coronary artery disease if using flecainide. If you request it on this basis I expect you will be given one

1 like
Reply

This information may help Callingbird, its from Guys Hospital in London.

guysandstthomas.nhs.uk/our-...

Reply

Hello Callingbird - I think it is definitely worth seeing an EP about your medication. I was prescribed Flecainide and an increase in strength beta blocker by a cardiologist who diagnosed AF at the time a couple of years ago. It was only when I found this forum that I realised I should have been referred to an EP and also that there was an option of "pill in pocket" for someone like me with only occasional episodes of AF - the cardiologist never even explained the different types of AF.

After seeing an EP - the beta blocker has been reduced in strength as it was slowing my heart beat too much and I now only take Flecainide as needed on occasions when I have an AF episode, not all the time.

It is well worth checking out the information on the forum and on the website so that you understand all your options as in my experience you cannot always rely on your GP's advice - better to be referred to an Electrophysiologist to discuss your medication options.

Reply

Many here recommend seeing an EP. I think it depends a lot on the people involved and not necessarily their quals/CV/role, my cardiologist has prescribed my Flecainide and the EP (highly qualified internationally) didn't touch the drugs but just tried to persuade me to have an ablation - I wasn't convinced by his approach or his opinion.

Reply

You may also like...